Statins-induced MELAS syndrome has been reported. - GreenMedInfo Summary
Statins provoking MELAS syndrome. A case report.
Eur Neurol. 2007 ;57(4):232-5. Epub 2007 Mar 26. PMID: 17389800
Department of Internal Medicine, School of Medicine, University of Connecticut, Farmington, Conn., USA. firstname.lastname@example.org
BACKGROUND: Statins inhibit the production of 2,3-dimethoxy,5-methyl,6-polyisoprene parabenzoquinone also known as ubiquinone or coenzyme Q10 (CoQ10), which is required for mitochondrial electron transport. Idiopathic or primary CoQ10 deficiencies have been known to cause mitochondrial encephalomyopathy.
METHODS: We present the case of a patient with mitochondrial syndrome, consisting of mitochondrial encephalomyopathy, lactic acidosis and stroke-like episodes (MELAS), whose symptoms were temporally related to statin therapy.
CONCLUSION: Statins may provoke symptoms related to MELAS in susceptible individuals.